Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 21, 2024, 8:10 PM MDT for Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2024, 8:10 PM MDT (02:10 UTC)
- Expired
- Jun 21, 2024, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 95 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
308
WGUS55 KABQ 220210
FFWABQ
NMC049-220515-
/O.NEW.KABQ.FF.W.0049.240622T0210Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
810 PM MDT Fri Jun 21 2024
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northwestern Santa Fe County in north central New Mexico...
* Until 1115 PM MDT.
* At 810 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.25 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas. This includes
arroyos and washes draining into the Santa Fe River.
* Some locations that will experience flash flooding include...
Santa Fe, Pojoaque, Tesuque, La Cienega, Pojoaque Pueblo, Nambe
Lake, Nambe Pueblo, Rio En Medio in Santa Fe County, Agua Fria and
Cuyamungue.
This includes Interstate 25 between Mile Markers 266 and 282.
This includes the following recreation areas...
Buckman River White Rock Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3592 10611 3592 10583 3583 10584 3570 10597
3559 10595 3547 10619 3557 10624 3574 10624
3576 10618 3583 10617 3593 10624
FLASH FLOOD...RADAR INDICATED
$$
Shoemake1 follow-up statement
741
WGUS75 KABQ 220507
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1107 PM MDT Fri Jun 21 2024
NMC049-220517-
/O.EXP.KABQ.FF.W.0049.000000T0000Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Fe NM-
1107 PM MDT Fri Jun 21 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MDT THIS EVENING FOR
NORTHWESTERN SANTA FE COUNTY...
Light rain will continue over the area and flows of water in arroyos
as well as ponding of water in low spots may persist, but the heavy
rain has ended. Flash flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Saturday for
portions of north central and northeast New Mexico.
&&
LAT...LON 3574 10624 3576 10618 3583 10617 3593 10624
3592 10611 3592 10583 3583 10584 3570 10597
3559 10595 3547 10619 3557 10624
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:06 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 21, 6:06 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 606 PM MDT Fri Jun 21 2024 ...New AVIATION... .SYNOPSIS... Issued at 323 PM MDT Fri Jun 21 2024 Numerous showers and storms are expected around the region today, creating a heightened risk of flash flooding over recent burn scars. In addition, strong to severe storms may produce large hail, damaging wind gusts, and torrential downpours west of the Rio Grande Valley. Showers and storms will focus over the western high terrain tomorrow, but flash flooding cannot be ruled out again over recent burn scars. Scattered storm chances will stick around through early next week as temperatures rise to 5-10 degrees above seasonal averages. Precipitation chances and the accompanied flash flood risk may trend up again mid to late next week. && .SHORT TERM... (This evening through Saturday night) Issued at 323 PM MDT Fri Jun 21 2024 A sub-tropical atmosphere is in place across the state with moisture content ranging from 2 to 4 standard deviations above normal. As a result, rainfall will be more efficient than is typical and surface observations from this morning suggest that radar may be underestimating rainfall totals. Precipitation across the east is more stratiform, but clearing this morning has allowed for more robust convection to fire in the Four Corners region. A shortwave over the area is providing 20-40KT of bulk shear across this area which will help to organize storms as they quickly move to the northeast. Despite the relatively fast storm motions (around 20- 30KT), training storms will be capable of producing flash flooding, particularly over locations that received heavy rainfall yesterday. Hi-res models are in good agreement that storms will eventually organize into a line around 6PM this evening in an area extending roughly from Grants northward to Chama. This area and locations just east will likely receive the heaviest rainfall, with upwards of 3" possible. As the line approaches the Rio Grande Valley late in the evening, stabilization will likely result in decreasing rainfall rates. That being said, a few hours of moderate to locally heavy rainfall cannot be ruled out in Santa Fe and Albuquerque. As previously mentioned, a relatively deep warm cloud layer will promote efficient rainfall rates so it won't take much to produce a quick 0.25-0.75" of rain. Furthermore, the Flash Flood Watch for the HPCC burn scar was extended through 6AM tomorrow since HREF guidance is continuing to storms sticking over that area past midnight. The southern half of the scar will be at greatest risk for flooding with the southwest flow, but cannot rule out heavy rainfall making it to the northern Sangre de Cristo mountains as well. Showery precipitation will linger over the western and southwest high terrain through the morning hours, potentially stabilizing the atmosphere too much for robust convection on Saturday afternoon. That being said, PWATs will still be 2-3 standard deviations above average so if skies do clear early afternoon, convection is likely to occur. With high pressure sliding overhead, slow and erratic storm motion will favor locally heavy downpours over the mountains, including over recent burn scars. && .LONG TERM... (Sunday through Thursday) Issued at 323 PM MDT Fri Jun 21 2024 With an elongated High to the south, shower and storm activity will focus along and north of I-40 on Sunday. With PWATs remaining around 1" or greater across the area, any storms will have the potential to produce locally heavy rainfall capable of producing flash flooding. Storm motions will be slow as well from the west to the east. Moisture will continue to recycle over the state Monday and Tuesday as high pressure shifts overhead and intensifies. The stronger subsidence aloft will help temperatures rise above seasonal averages, resulting in a return of heat-related illness concerns, particularly Tuesday. Despite the subsidence aloft, PWATs should remain 100-200% of normal, supporting afternoon thunderstorm development over the high terrain each afternoon. Long-term ensemble guidance suggests that the ridge will begin to slide southward into northern Mexico by the middle of the week as troughing develops over the Pacific Northwest. This will result in another uptick in storm chances, particularly across the northern half of the forecast area. && .AVIATION... (00Z TAFS) Issued at 603 PM MDT Fri Jun 21 2024 A moist air mass persists across NM for the rest of today and into tomorrow. This is currently creating rain showers and thunderstorms that are widely scattered across the state impacting many of the TAF sites. Conditions will generally remain VFR but the heavier rain showers and thunderstorms can reduce conditions to MVFR and possibly even to IFR if intense enough. While the chance of strong to severe thunderstorms is decreasing, a few may still occur with large hail and winds in excess of 50kt being the main threat. Currently the TAF sites have a very low chance of seeing any strong or severe thunderstorm pass directly over. Going through the evening hours the rain showers and thunderstorms in eastern NM will cease. Western NM should still see slowly dwindling rain showers and thunderstorms that last through the evening before final ceasing during the mid morning hours of Saturday. && .FIRE WEATHER... Issued at 323 PM MDT Fri Jun 21 2024 A sub-tropical airmass will generate numerous showers and storms around the region today through the overnight hours. The heaviest rainfall will focus across the western half of the state, but locally heavy rainfall and flash flooding is possible anywhere. In general, 24-hour rainfall totals will range from 0.25" to 1.5" with locally as much as 3-4" over the Jemez mountains and surrounding areas. All this moisture will make for an excellent overnight RH recovery areawide. Tomorrow will likely be drier than today, with scattered showers and storms focusing over the western high terrain. Scattered showers and storms will continue each afternoon/evening through Monday as moisture recycles. Temperatures rise back above seasonal averages early next week, peaking on Tuesday or Wednesday. Widespread to numerous storms likely return Wednesday and Thursday next week as another surge of moisture comes up from the south. With high pressure overhead, winds will generally be light through the end of next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 62 89 63 91 / 60 20 0 10 Dulce........................... 54 83 53 88 / 80 20 0 10 Cuba............................ 57 82 61 83 / 90 30 10 30 Gallup.......................... 59 85 59 86 / 60 50 20 40 El Morro........................ 57 80 58 80 / 80 70 40 50 Grants.......................... 58 82 60 83 / 80 60 30 50 Quemado......................... 59 82 59 81 / 70 80 60 70 Magdalena....................... 61 81 64 83 / 50 60 40 60 Datil........................... 58 79 59 81 / 60 80 50 70 Reserve......................... 60 85 59 89 / 50 80 60 60 Glenwood........................ 66 88 67 96 / 50 70 50 60 Chama........................... 52 77 52 81 / 90 40 5 20 Los Alamos...................... 58 80 65 82 / 90 50 10 40 Pecos........................... 57 80 60 83 / 60 40 20 50 Cerro/Questa.................... 52 79 54 81 / 70 40 10 40 Red River....................... 48 70 49 74 / 60 40 10 40 Angel Fire...................... 51 75 49 76 / 50 40 10 40 Taos............................ 56 83 57 84 / 70 30 10 30 Mora............................ 54 80 56 81 / 50 50 10 50 Espanola........................ 61 86 64 90 / 70 30 10 30 Santa Fe........................ 59 82 63 84 / 70 40 20 40 Santa Fe Airport................ 60 85 63 87 / 70 30 20 30 Albuquerque Foothills........... 64 87 68 89 / 60 40 30 40 Albuquerque Heights............. 66 88 70 91 / 60 30 20 30 Albuquerque Valley.............. 66 90 69 93 / 60 30 20 30 Albuquerque West Mesa........... 65 89 70 91 / 70 30 20 30 Belen........................... 66 90 69 93 / 50 40 30 30 Bernalillo...................... 65 89 69 92 / 70 30 20 30 Bosque Farms.................... 66 90 68 93 / 60 30 20 30 Corrales........................ 65 89 68 92 / 70 30 20 30 Los Lunas....................... 66 90 69 93 / 60 30 30 30 Placitas........................ 63 86 68 87 / 70 30 20 30 Rio Rancho...................... 65 89 69 91 / 70 30 20 30 Socorro......................... 67 91 70 96 / 40 40 30 40 Sandia Park/Cedar Crest......... 59 82 63 82 / 60 40 20 40 Tijeras......................... 61 84 64 85 / 60 40 20 40 Edgewood........................ 60 84 63 86 / 50 40 20 40 Moriarty/Estancia............... 60 86 61 86 / 40 40 20 40 Clines Corners.................. 57 82 61 81 / 30 40 20 40 Mountainair..................... 59 84 62 85 / 40 40 30 40 Gran Quivira.................... 59 84 63 86 / 30 50 30 40 Carrizozo....................... 63 87 67 91 / 30 30 20 30 Ruidoso......................... 57 77 60 81 / 40 40 20 40 Capulin......................... 59 83 59 83 / 30 30 10 50 Raton........................... 58 86 60 86 / 20 30 10 40 Springer........................ 60 88 60 88 / 30 30 10 40 Las Vegas....................... 58 83 60 78 / 40 40 20 40 Clayton......................... 65 91 66 89 / 10 20 10 30 Roy............................. 61 87 64 86 / 20 40 20 40 Conchas......................... 66 93 69 92 / 20 20 20 30 Santa Rosa...................... 65 91 67 88 / 20 30 20 30 Tucumcari....................... 68 94 70 93 / 10 10 20 10 Clovis.......................... 64 91 67 94 / 10 5 10 10 Portales........................ 66 92 67 94 / 10 5 5 5 Fort Sumner..................... 67 92 68 93 / 20 10 10 10 Roswell......................... 68 96 70 99 / 10 5 5 10 Picacho......................... 62 88 66 91 / 40 30 10 30 Elk............................. 59 85 62 90 / 30 30 10 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 AM MDT Saturday for NMZ201>207-210-211-214- 215-217-229. Flood Watch until midnight MDT tonight for NMZ226. && SHORT TERM...16 LONG TERM....16 AVIATION...71
In the hours before
Local storm report, Jun 21, 6:15 PM MDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
615 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Flash Flood Las Vegas 35.60N 105.22W
06/21/2024 San Miguel NM Trained Spotter
Picture shared by a trained spotter shows
Robertson Cardinal football field completely
covered in standing water from heavy
rainfall.
&&
MAALocal storm report, Jun 21, 6:34 PM MDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
634 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Flash Flood Grants 35.15N 107.84W
06/21/2024 Cibola NM Emergency Mngr
The Rio San Jose is out of its banks between
Sargent and Davis Streets. Several streets
within town are also flooded.
&&
34Special weather statement, Jun 21, 6:43 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
643 PM MDT Fri Jun 21 2024
NMZ217-218-220115-
Espanola Valley-Santa Fe Metro Area-
643 PM MDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SANDOVAL AND
NORTHWESTERN SANTA FE COUNTIES THROUGH 715 PM MDT...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cienega, or 12 miles west of Santa Fe, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santa Fe, White Rock, La Cienega, La Bajada, Tesuque, Agua Fria, Pena
Blanca, and San Ildefonso Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3577 10589 3546 10616 3555 10635 3576 10625
3579 10620 3581 10619 3583 10617 3583 10621
3591 10617
TIME...MOT...LOC 0043Z 210DEG 26KT 3563 10617
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
33Local storm report, Jun 21, 7:07 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
707 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 1 NNW Grants 35.16N 107.84W
06/21/2024 Cibola NM Public
Picture on Facebook shows swiftly moving
water inches deep across the intersection of
First Street and Roosevelt Avenue.
&&
MAALocal storm report, Jun 21, 7:40 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
740 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Flash Flood 3 W Farmington 36.76N 108.24W
06/21/2024 San Juan NM Emergency Mngr
Video from the county emergency manager
shows the La Plata River raging and partly
out of its banks with overflow channels
filled.
&&
MAALocal storm report, Jun 21, 7:48 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
748 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Flash Flood 2 SW Farmington 36.74N 108.21W
06/21/2024 San Juan NM Emergency Mngr
Video taken by county emergency manager
shows an overflowing ditch/arroyo with fast
moving water at Brookside Drive and Navajo
Street.
&&
MAAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:43 PM MDT | Special Weather Statement | ABQ | Santa Fe | 32 min |
| Jun 21, 6:53 PM MDT | Flash Flood Warning | ABQ | San Miguel | 11 hr |
| Jun 21, 7:05 PM MDT | Flash Flood Warning | ABQ | Catron, Cibola | 8 hr |
| Jun 21, 9:32 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jun 21, 11:45 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 6 hr |
| Jun 21, 11:48 PM MDT | Flash Flood Warning | ABQ | McKinley | 6 hr |
| Jun 22, 2:04 AM MDT | Special Weather Statement | ABQ | McKinley | 41 min |
| Jun 22, 2:52 AM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 3 hr |
| Jun 22, 3:22 AM MDT | Flood Watch | ABQ | Bernalillo, Catron, Cibola, Colfax, Lincoln, McKinley and 8 more | 21 hr |
| Jun 22, 6:50 AM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jun 22, 2:00 PM MDT | Flood Watch | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 31 hr |
| Jun 22, 3:02 PM MDT | Flash Flood Warning | ABQ | Lincoln | 4 hr |
| Jun 22, 4:32 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 24 hr |
| Jun 22, 4:45 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| Jun 22, 4:45 PM MDT | Special Weather Statement | ABQ | De Baca | 45 min |
| Jun 22, 5:20 PM MDT | Special Weather Statement | ABQ | 40 min | |
| Jun 22, 5:42 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.